Alert archive / Wyoming / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 1, 2018, 1:08 PM MDT for Big Horn County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 1:08 PM MDT (19:08 UTC)
- Expired
- Jun 1, 2018, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Big Horn County, WY
The radar
The Riverton/Lander radar (KRIW), 168 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WGUS55 KRIW 011908
FFWRIW
WYC003-012215-
/O.NEW.KRIW.FF.W.0008.180601T1908Z-180601T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
108 PM MDT FRI JUN 1 2018
The National Weather Service in Riverton has issued a
* Flash Flood Warning for...
Southeastern Big Horn County in central Wyoming...
* Until 415 PM MDT
* At 107 PM MDT, gauge reports indicated heavy rain falling across
the warned area. Flash flooding is or will be shortly occurring.
* Some locations that will experience flooding include...
Hyattville, Medicine Lodge Archaeological Site, Paintrock Canyon
and Paint Rock Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4443 10723 4432 10718 4418 10716 4418 10767
4444 10774 4446 10745
$$
Troutman2 follow-up statements
303
WGUS75 KRIW 012037
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
237 PM MDT FRI JUN 1 2018
WYC003-012215-
/O.CON.KRIW.FF.W.0008.000000T0000Z-180601T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Big Horn-
237 PM MDT FRI JUN 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHEASTERN BIG HORN COUNTY...
At 235 PM MDT, Doppler radar indicated that scattered rain showers
with brief heavy rain were continuing into the warned area. The
flash flooding threat continues.
Some locations that will continue to experience flooding include...
Hyattville, Medicine Lodge Archaeological Site, Paintrock Canyon and
Paint Rock Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4443 10723 4432 10718 4418 10716 4418 10767
4438 10768 4446 10745
$$
Troutman039
WGUS75 KRIW 012216
FFSRIW
Flash Flood Statement
National Weather Service Riverton WY
416 PM MDT FRI JUN 1 2018
WYC003-012224-
/O.EXP.KRIW.FF.W.0008.000000T0000Z-180601T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Big Horn-
416 PM MDT FRI JUN 1 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BIG HORN COUNTY WILL
EXPIRE AT 415 PM MDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat.
LAT...LON 4443 10723 4432 10718 4418 10716 4418 10767
4438 10768 4446 10745
$$
BourqueWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:22 PM MDT, 46 minutes earlier.
Area forecast discussion, Jun 1, 12:22 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1222 PM MDT Fri Jun 1 2018 .SHORT TERM...(Today through Sunday Night) Issued at 230 AM MDT Fri Jun 1 2018 An approaching trough over the Great Basin will produce showers over the west this morning. Instability will increase this afternoon resulting in another round of afternoon and evening thunderstorms over Western Wyoming that will spread east of the divide, mainly in Northern Wyoming later today through tonight. The strongest thunderstorms will likely occur over Johnson County where the highest capes are progged. This Colder air asct with the trough will already be filtering into Western Wyoming this morning with rain becoming snow at and above 8000 feet in the Northern Mountains including the Absaroka Mtns, YNP, and the Tetons/Gros Ventre Range where h7 temps will drop to -3C where a couple of inches of snow will fall. Around 2 inches of snow will likely fall above 9500 feet in the mountains to the south including the Wind River Mtns as well as the Salt River and Wyoming ranges. This on and off high elevation snow will persist through this evening. The precip over Northern Wyoming will dissipate after midnight tonight. in the meantime, southwest winds of 25 to 35 mph with some gusts of 45 to 50 mph will occur from RKS to CPR and southern Johnson County for a couple of hours ahead of the approaching asct sfc cold front, ushering in dry air to those areas. This will result in a dry line that will enhance thunderstorm activity in our northeast zones today. Mos guidance indicates 30 knot winds for Casper for a 3 hour period today ahead of the front around mid day today and 30 knot post frontal winds for Buffalo this afternoon from the sharp post frontal sfc pressure rises. Behind the exiting front, strong subsidence and confluent flow will occur as the next flat ridge builds in from the west. Expect low elevation highs in the 60s west and 70s east Saturday, then warming to the 70s west and 80s east by Sunday. .LONG TERM...(Monday through Friday) Issued at 230 AM MDT Fri Jun 1 2018 Medium range period has a couple passing shortwaves to the north before a very warm upper high develops over the NM/north TX area the second half of next week. These passing waves Monday and Tuesday will aid in a few higher elevation showers/tstms across the north early in the week with a shallow front following each front late Monday night/Tue morning and again Tuesday night/Wed morning in the north. Other than a few degrees of cooling across the north Tue/Wed compared to Monday and a little north wind, these fronts will have little effect. The warm ridge will then start to develop to our south with temperatures a warm/very warm and generally dry period. However, it does look there will be disturbances riding around the periphery of this ridge so a few late day/evening storms are quite possible late in the week. Usually in this type of pattern any convection will be along on of these disturbances or late in the day/evening as the mid level temps cool and the cap is broke towards sunset leading to a few nocturnal storms. Nothing major but enough to have isold storms in and near the higher terrain and just down wind. Overall though just a warm and dry period to start early June. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1153 AM MDT Fri Jun 1 2018 West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Scattered showers will occur through about 19Z at KBPI and will linger at KJAC until 02Z. Have kept in a mention of 5SM for fog at KJAC until around 14Z due to previous showers in vicinity of the KJAC airport. Will keep northwest to west winds gusty until around the 02Z-03Z time frame tonight. Otherwise, VFR conditions and lighter winds will be prevalent through the rest of the forecast period. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Will continue with the trending that showers/isolated storms will continue at KLND, KWRL and KCOD between 20Z and 01Z tonight. Winds will stay gusty out of the west-northwest until around the 01Z-03Z time frame tonight, with lighter winds and VFR conditions expected through the end of the forecast period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 230 AM MDT Fri Jun 1 2018 As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again today and this evening. In Western Wyoming, the mountains up north will likely see a couple of inches of snow above 8000 feet and above 9500 feet farther south during this time frame. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. Generally mixing heights and transport winds will combine for Very good or better smoke dispersal in the afternoons. Local areas with heavy precipitation will experience poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Troutman FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 1, 3:50 AM MDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 350 AM MDT Fri Jun 1 2018 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 350 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms, mainly across the west and north. Expect 25 to 35 mph winds along with gusts of 45 to 50 mph from South Pass to Casper for a couple of hours today ahead of an approaching cold front. Northwest winds of 25 to 35 mph along with gusts of 45 to 50 mph will likely occur in Johnson County this afternoon with the front where the strongest thunderstorms will also likely occur today along with the best chance for small hail and strong gusty winds. Around 2 inches of snow are expected above 8000 feet in the Northwest Mountains today and this evening along with a couple of inches of snow expected above 9500 feet across the Wind River Mountains, as well as the Salt River and Wyoming Ranges. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday...Isolated thunderstorms in the northern mountains. Tuesday...Isolated thunderstorms across the north. Wednesday and Thursday...Isolated gusty late day thunderstorms possible each day, mainly in and near the mountains. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail of any size, wind gusts of 45 mph or more, any flooding, and any high elevation snow amounts. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, Jun 1, 11:35 AM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
1135 AM MDT FRI JUN 1 2018
WYZ004-008-009-011800-
North Big Horn Basin-Bighorn Mountains Southeast-Bighorn Mountains
West-
1135 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY
UNTIL NOON MDT...
At 1135 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Granite Pass to 8 miles
northwest of Medicine Lodge Archaeological Site. Movement was east at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of southeastern Big
Horn County, including the following locations: Shell Creek
Campground and Paint Rock Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional to frequent cloud to ground lightning is occurring with
these storms. ightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4466 10752 4465 10754 4463 10752 4464 10750
4461 10747 4461 10743 4460 10742 4460 10739
4456 10737 4456 10721 4436 10729 4429 10778
4470 10760
TIME...MOT...LOC 1735Z 248DEG 16KT 4473 10753 4438 10768
TroutmanLocal storm report, Jun 1, 11:38 AM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1138 AM MDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HAIL WINCHESTER 43.86N 108.16W
06/01/2018 M0.88 INCH WASHAKIE WY PUBLIC
&&
CNJSpecial weather statement, Jun 1, 11:42 AM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Riverton WY 1142 AM MDT FRI JUN 1 2018 WYZ004-006-008-011815- North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West- 1142 AM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTH CENTRAL WASHAKIE COUNTIES UNTIL 1215 PM MDT... At 1142 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of Hyattville to near Ten Sleep. Movement was northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Strong thunderstorms will be near... Hyattville around 1155 AM MDT. Medicine Lodge Archaeological Site around 1200 PM MDT. Paintrock Canyon around 1205 PM MDT. Other locations impacted by these storms include Paint Rock Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4446 10751 4431 10714 4397 10759 4411 10783 TIME...MOT...LOC 1742Z 206DEG 38KT 4413 10771 4404 10753 Troutman
Special weather statement, Jun 1, 11:52 AM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Riverton WY 1152 AM MDT FRI JUN 1 2018 WYZ010-011-011815- Southeast Johnson County-Northeast Johnson County- 1152 AM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL 1215 PM MDT... At 1151 AM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Mayoworth, which is 19 miles north of Kaycee, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Johnson County. This includes Interstate 90 between mile markers 78 and 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional to frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 700 PM MDT for north central Wyoming. LAT...LON 4390 10655 4401 10664 4430 10626 4409 10603 TIME...MOT...LOC 1751Z 232DEG 21KT 4399 10654 Troutman
Special weather statement, Jun 1, 11:54 AM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Riverton WY 1154 AM MDT FRI JUN 1 2018 WYZ006-011830- Southeast Big Horn Basin- 1154 AM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 1230 PM MDT... At 1154 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Worland Municipal Airport, which is 14 miles southeast of Worland, moving northeast at 25 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Washakie County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional to frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4375 10786 4384 10799 4397 10777 4383 10765 TIME...MOT...LOC 1754Z 232DEG 20KT 4382 10784 Troutman
Special weather statement, Jun 1, 12:30 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
1230 PM MDT FRI JUN 1 2018
WYZ009>011-011900-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
1230 PM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
100 PM MDT...
At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Dullknife Reservoir, which is 18 miles south of
Buffalo, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County, including the following locations: South Fork
Campground, Buffalo Johnson County Airport, Lost Cabin Campground and
Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 267 and 299.
Interstate 90 between mile markers 42 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional to frequent cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 PM MDT for
north central Wyoming.
LAT...LON 4387 10669 4410 10695 4456 10707 4456 10603
4400 10601
TIME...MOT...LOC 1829Z 232DEG 49KT 4408 10679
TroutmanThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:01 PM MDT | Special Weather Statement | RIW | 29 min | |
| May 31, 6:34 PM MDT | Special Weather Statement | RIW | 26 min | |
| May 31, 7:05 PM MDT | Special Weather Statement | RIW | 25 min | |
| May 31, 7:21 PM MDT | Special Weather Statement | RIW | Teton | 24 min |
| May 31, 7:28 PM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| May 31, 7:52 PM MDT | Special Weather Statement | RIW | 23 min | |
| May 31, 7:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 48 min |
| Jun 1, 9:29 AM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
| Jun 1, 9:48 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 1, 9:56 AM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 15 min |
| Jun 1, 9:58 AM MDT | Special Weather Statement | RIW | Hot Springs | 32 min |
| Jun 1, 10:02 AM MDT | Special Weather Statement | RIW | Hot Springs | 28 min |
| Jun 1, 10:14 AM MDT | Special Weather Statement | RIW | Big Horn | 31 min |
| Jun 1, 10:18 AM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 1, 10:29 AM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 46 min |
| Jun 1, 10:40 AM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| Jun 1, 10:49 AM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 41 min |
| Jun 1, 10:51 AM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Jun 1, 10:57 AM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| Jun 1, 11:03 AM MDT | Special Weather Statement | RIW | Big Horn | 27 min |
| Jun 1, 11:10 AM MDT | Severe Thunderstorm Warning | RIW | Johnson | 29 min |
| Jun 1, 11:12 AM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 48 min |
| Jun 1, 11:18 AM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jun 1, 11:28 AM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 47 min |
| Jun 1, 11:35 AM MDT | Special Weather Statement | RIW | Big Horn | 25 min |
| Jun 1, 11:42 AM MDT | Special Weather Statement | RIW | Washakie | 33 min |
| Jun 1, 11:52 AM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| Jun 1, 11:53 AM MDT | Flash Flood Warning | RIW | Washakie | 2 hr |
| Jun 1, 11:54 AM MDT | Special Weather Statement | RIW | Washakie | 36 min |
| Jun 1, 12:03 PM MDT | Tornado Warning | RIW | Johnson, Washakie | 27 min |
| Jun 1, 12:10 PM MDT | Flash Flood Watch | RIW | Johnson, Natrona, Washakie | 4 hr |
| Jun 1, 12:30 PM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Jun 1, 1:13 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| Jun 1, 2:04 PM MDT | Special Weather Statement | RIW | Washakie | 26 min |
| Jun 1, 2:31 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| Jun 1, 3:08 PM MDT | Special Weather Statement | RIW | Washakie | 37 min |
| Jun 1, 4:30 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 1, 5:12 PM MDT | Special Weather Statement | RIW | Washakie | 33 min |
Nearby
Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.